Treatments and drugs

By Mayo Clinic Staff

If you have an allergic reaction after taking an antibiotic in the penicillin family, you should:

  • Stop taking the medication and ask your doctor about another antibiotic
  • Avoid using penicillin in the future

Treatment for signs and symptoms you develop during an allergic reaction to penicillin depends on what kind of reaction you have.

  • Anaphylaxis is the most rare and serious allergic drug reaction. It can be life-threatening and requires an injection of epinephrine (adrenaline) and emergency care to maintain blood pressure and support breathing.
  • Rashes or hives may improve when treated with an antihistamine, such as diphenhydramine (Benadryl, others). More severe reactions may require treatment with oral or injected corticosteroids.
Dec. 15, 2011

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.